All roles in a medical setting contribute to patient care

BY KEITH ROACH, M.D.

DEAR DR. ROACH: I recently read in a magazine that it would be better to contact a registered nurse over a physician assistant for medical questions. I was surprised. Just what is the hierarchy below a doctor? How about a nurse practitioner? — P.H.

ANSWER: I don’t look at doctors, nurses and physician assistants as being in a strict hierarchy, but as important members of a team, whose job is to provide care. All of us on a team have different strengths and different knowledge. There are many parts of a nurse’s role that I (like the vast majority of doctors) am unqualified to perform, and any hospital (and many doctor’s offices, including mine) would descend into chaos within hours without nurses.

Individual offices have different ways of answering patient’s questions by phone. In some offices, the doctor answers it directly, but in others, the nurse or PA might. Both have knowledge and expertise to do so, and can contact other members of the team if necessary. Both PAs and RNs are trained and skilled professionals.

Nurse practitioners are clinicians. They act in nearly all ways as a doctor does with their patients. Most NPs I have known have specialized areas of knowledge. In my first faculty position at the University of Chicago, the NPs there had near-encyclopedic knowledge of gynecologic care of healthy women, and not only did they teach me a great deal, they were a valued resource when I had questions about well-woman care or common gynecologic issues. My NP colleagues at Cornell have great expertise in care of diabetes, and I frequently solicit their advice; I am also delighted to answer questions my NP colleagues have of me in other areas. Years of practicing together has led to a mutual respect for each other’s strengths.

However, NPs are not physicians and generally do not perform surgery as a gynecologist does, nor usually take care of complex cases of Type 1 diabetes with insulin pumps, for example. It’s important for all of us clinicians not to exceed our level of competence, and to recognize when we need help and to make appropriate consultations.

DEAR DR. ROACH: I have been experiencing spells of dizziness (not spinning), along with tiredness and feeling out of breath. I take tamoxifen to prevent breast cancer. When I started, my red blood cell count was normal at 3.95, but now it is low at 3.61. Could tamoxifen be causing the dizziness? — J.Z.

ANSWER: Tamoxifen has both estrogenlike and anti-estrogen effects, and has been shown to reduce risk of breast cancer in high-risk women. However, it has many potential side effects, including hot flashes, blood clots, endometrial disease and coronary artery disease risk.

Two less-common side effects are dizziness and anemia. Dizziness can mean vertigo (often described as spinning), but also lightheadedness, which is what I think you mean.

I suspect your case is due to the tamoxifen relaxing your blood vessels (called vasodilation), which leads to flushing and low blood pressure. However, about 5% of women taking tamoxifen will have anemia. (A low red blood cell count is a sign of anemia, although it is more common to follow hemoglobin level or hematocrit percentage.) The combination of vasodilation and anemia could certainly cause dizziness.

If continuing the tamoxifen is important to you in preventing breast cancer, you could try increasing your salt and water intake. Discuss this with your doctor ahead of time to be sure your blood pressure can handle that.

COMMENTS